Alert archive / Kansas / Wind Advisories in 2013

Wind Advisory 23, NWS Goodland, KS

October 31, 20138 counties in Kansas; Dundy County, Hitchcock County, Red Willow County, Nebraska; Yuma County, Colorado

NWS Goodland, KS issued this wind advisory at Oct 31, 2013, 1:09 PM CDT for 8 counties in Kansas; Dundy County, Hitchcock County, Red Willow County, Nebraska; Yuma County, Colorado. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Oct 31, 2013, 1:09 PM CDT (18:09 UTC)
Expired
Oct 31, 2013, 7:00 PM CDT
In force
6 hr
Issued by
NWS Goodland, KS

Counties Yuma County, CO, Cheyenne County, KS, Decatur County, KS, Graham County, KS, Norton County, KS, Rawlins County, KS, Sheridan County, KS, Sherman County, KS, Thomas County, KS, Dundy County, NE, Hitchcock County, NE, Red Willow County, NE

The radar

The Goodland radar (KGLD), 75 km from the middle of the area, began a volume at 18:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 6.2 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2013-10-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2013-10-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -120 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1166 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-120 m²/s²
0-3 km storm-relative helicity
-52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

566 
WWUS73 KGLD 311809
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
1209 PM MDT THU OCT 31 2013


COZ090-KSZ001>004-013>016-NEZ079>081-010000-
/O.NEW.KGLD.WI.Y.0023.131031T1809Z-131101T0000Z/
YUMA-CHEYENNE KS-RAWLINS-DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-
GRAHAM-DUNDY-HITCHCOCK-RED WILLOW-
INCLUDING THE CITIES OF...YUMA...WRAY...ST. FRANCIS...ATWOOD...
OBERLIN...NORTON...GOODLAND...COLBY...HOXIE...HILL CITY...
BENKELMAN...TRENTON...MCCOOK
1209 PM MDT THU OCT 31 2013 /109 PM CDT THU OCT 31 2013/

...WIND ADVISORY IN EFFECT UNTIL 6 PM MDT /7 PM CDT/ THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM MDT /7 PM CDT/ THIS
EVENING. 

* TIMING/DURATION...NORTHWEST WINDS WILL PEAK BY EARLY THIS
  AFTERNOON THEN DECLINE BY EARLY EVENING.

* PEAK WINDS...SUSTAINED WINDS OF 30 TO 35 MPH AND GUSTS OF 45 TO
  50 MPH.

* OTHER IMPACTS...PATCHY BLOWING DUST MAY BRIEFLY REDUCE
  VISIBILITIES...ESPECIALLY NEAR TILLED FIELDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT STRONG AND GUSTY WINDS MAY AFFECT
TRAVEL...ESPECIALLY LIGHT WEIGHT OR HIGH PROFILE VEHICLES. BE
PREPARED FOR SUDDEN WIND GUSTS WHICH MAY RESULT IN LOSS OF
VEHICLE CONTROL.

&&

$$


JTL
1 follow-up statement
872 
WWUS73 KGLD 312355
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
555 PM MDT THU OCT 31 2013

COZ090-KSZ001>004-013>016-NEZ079>081-010100-
/O.EXP.KGLD.WI.Y.0023.000000T0000Z-131101T0000Z/
YUMA-CHEYENNE KS-RAWLINS-DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-
GRAHAM-DUNDY-HITCHCOCK-RED WILLOW-
INCLUDING THE CITIES OF...YUMA...WRAY...ST. FRANCIS...ATWOOD...
OBERLIN...NORTON...GOODLAND...COLBY...HOXIE...HILL CITY...
BENKELMAN...TRENTON...MCCOOK
555 PM MDT THU OCT 31 2013 /655 PM CDT THU OCT 31 2013/

...WIND ADVISORY WILL EXPIRE AT 6 PM MDT /7 PM CDT/ THIS
EVENING...

WIND SPEEDS HAVE DECREASED AND ARE EXPECTED TO REMAIN LIGHT OUT OF
THE NORTHWEST THROUGH THE NIGHT.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this wind advisory went out at Oct 31, 12:28 PM CDT, 41 minutes earlier.

Area forecast discussion, Oct 31, 12:28 PM CDT, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1128 AM MDT THU OCT 31 2013

.UPDATE...
ISSUED AT 800 AM MDT THU OCT 31 2013

HAVE INCREASED WINDS ACROSS MUCH OF THE FORECAST AREA TODAY AS
WELL AS ADD A BIT MORE TEMPORAL RESOLUTION TO THE DIURNAL WIND
CURVE. LATEST VWP SUPPORTS SHORT TERM MODEL FORECASTS OF AREA OF
STRONG WINDS JUST ABOVE MORNING INVERSION. WHILE THESE WINDS WILL
RELAX SOMEWHAT AS BOUNDARY LAYER MIXES...SUSTAINED WINDS IN THE 20
TO 25KT RANGE LOOK REASONABLE.

MAY HAVE TO CONSIDER A SIMILAR CHANGE TOMORROW AS WELL WITH A
SIMILAR PATTERN IN PLACE.

&&

.SHORT TERM...(TODAY THROUGH SATURDAY NIGHT)
ISSUED AT 249 AM MDT THU OCT 31 2013

NORTHWEST FLOW WILL PREVAIL ACROSS THE CENTRAL PLAINS TODAY THROUGH
FRIDAY NIGHT. A RIDGE WILL MOVE INTO THE ROCKIES SATURDAY AND INTO
THE PLAINS SATURDAY NIGHT. SURFACE HIGH PRESSURE WILL SHIFT EAST
INTO THE CENTRAL PLAINS AND CONTINUE THROUGH SATURDAY. A TROUGH WILL
MOVE INTO EASTERN COLORADO SATURDAY NIGHT.

CURRENT RADAR GETTING RETURNS ON LIGHT RAIN SHOWERS ASSOCIATED WITH
THE TROUGH MOVING THROUGH. THE BACK EDGE OF PRECIPITATION SHOULD
MOVE OUT OF THE FA BEFORE 18Z. CONSEQUENTLY HAVE SLIGHT CHANCE POPS
TO COVER THIS LIGHT PRECIPITATION. SUBSIDENCE WILL MOVE INTO THE FA
TODAY BEHIND THE EXITING UPPER TROUGH. SUBSIDENCE CONTINUES THROUGH
SATURDAY NIGHT. POPS WILL BE NIL FROM TODAY THROUGH SATURDAY NIGHT.

MAXIMUM SURFACE SUSTAINED WINDS TODAY ARE AROUND 23-25KTS OR UP TO
28 MPH. THE WIND GUST TOOL INDICATES THAT GUSTS MAY REACH AROUND
30KTS OR 36 MPH. THESE WINDS SHOULD BE REALIZED DURING THE AFTERNOON
WITH PEAK MIXING. THE NORTHERNMOST ZONES WOULD HAVE THE GREATEST
POTENTIAL FOR REACHING WIND ADVISORY CRITERIA WITH LESS RISK
SOUTHWARD ACROSS THE FA. SINCE WINDS WILL BE UNDER ADVISORY
CRITERIA, A WIND ADVISORY WILL NOT BE ISSUED FOR TODAY.

WINDS ON FRIDAY WILL NEED TO BE MONITORED. SUSTAINED WINDS LOOK
ABOUT THE SAME SPEED AS TODAY BUT GUSTS ARE HIGHER BUT STILL BELOW
ADVISORY.

MAX TEMPERATURES WILL RANGE FROM THE UPPER 50S TO AROUND 60 TODAY
THROUGH SATURDAY.  MIN TEMPERATURES WILL RANGE FROM THE UPPER 20S TO
THE MID 30S TONIGHT/FRIDAY NIGHT WITH MID/UPPER 30S SATURDAY NIGHT.

.LONG TERM...(SUNDAY THROUGH WEDNESDAY)
ISSUED AT 249 AM MDT THU OCT 31 2013

MODEL DIFFERENCES STILL ABOUND BUT ARE NOT AS BAD AS THE PREVIOUS
FEW DAYS. SUNDAY THROUGH MOST OF MONDAY LOOKS DRY WITH A DEEP DRY
LAYER IN PLACE IN ADVANCE OF INCOMING SYSTEM. SOME PRECIPITATION MAY
BEGIN VERY LATE IN THE DAY ON MONDAY BUT THE BRUNT OF PRECIPITATION
WILL OCCUR IN THE NEXT COUPLE OF PERIODS. FRONT COMES THROUGH EARLY
IN THE DAY ON MONDAY AND BY 18Z LOOKS TO HAVE CLEARED THE ENTIRE
AREA. IT IS POSSIBLE THAT HIGH TEMPERATURES WILL HAVE OCCURRED BY
THE 18Z. THE INIT LOWERED MAXES AND AT THIS TIME LOOKS REASONABLE
AND DID NOT CHANGE.

MONDAY NIGHT INTO TUESDAY EVENING LOOKS LIKE THE MAIN PERIOD FOR
PRECIPITATION. MODELS STILL DIFFER ON SPEED AND AMPLITUDE OF
INCOMING SYSTEM. 12Z ECMWF AND LATEST GFS AND CANADIAN HAD THE
SYSTEM SLOWER THAN THE PREVIOUS RUNS. THAT MODEL DATA...ESPECIALLY
THE ECMWF...ONCE AGAIN WERE DEVELOPING A SPLIT TROUGH WITH THE
SOUTHERN END BECOMING MUCH STRONGER AND GOING BACK FURTHER SOUTH AND
WEST. THE 12Z ECMWF WAS DEFINITELY THE SLOWEST AND THE OUTLIER HERE.
EARLY ON THE ENSEMBLES DID SUPPORT THE SLOWER SOLUTION BUT BY THE
END OF THE PERIOD THEY BECAME A SPAGHETTI CHART. THE 00Z ECMWF CAME
IN AND WENT BACK TO FASTER AND SHALLOWER THAN THE PREVIOUS RUN AND
WAS VERY SIMILAR TO THE GFS.

THE THERMAL AND MOISTURE PROFILES ARE MUCH CLOSER TODAY THAN THEY
WERE YESTERDAY. THE GFS SATURATES THE COLUMN VERY SIMILAR TO THE
ECMWF WHICH I AM STILL A LITTLE SKEPTICAL OF. THE CANADIAN SATURATES
THE COLUMN BUT NOT AS A DEEP. STRONG SYNOPTIC FORCING...MAINLY
DRIVEN BY A COUPLED JET STRUCTURE OR STRONG JET NEARBY...OCCURS FROM
LATER MONDAY NIGHT INTO TUESDAY. MODELS ARE ALSO SIMILAR IN SHOWING
A STRONG MID LEVEL BAROCLINIC ZONE/MESOSCALE FORCING DURING THAT
SAME TIME. AM STILL A LITTLE UNCERTAIN ON THIS PRECIPITATION
FORECAST BUT NOT AS MUCH AS YESTERDAY. SO THE HIGH CHANCE POPS GIVEN
TO ME BY THE CRH INIT SEEMED REASONABLE AND DID NOT CHANGE. IF THIS
SOLUTION WORKS OUT THERE DEFINITELY LOOKS LIKE A DECENT CHANCE FOR
LIGHT OF ACCUMULATIONS OF SNOW...MAINLY IN THE WESTERN HALF.
LINGERING PRECIPITATION ENDS TUESDAY EVENING.

ONE THING I DID CHANGE FROM THE INIT WAS THE HIGH TEMPERATURES FOR
TUESDAY. MODELS ARE IN VERY GOOD AGREEMENT IN REGARDS TO THE THERMAL
FIELD. THAT COMBINED WITH THE FACT OF THICK CLOUD COVER AND ONGOING
PRECIPITATION SUPPORTS LOWERING THE HIGH TEMPERATURES. SO TRENDED
THE TEMPERATURES IN THAT DIRECTION AND WOULD NOT BE SURPRISED IF A
FURTHER DOWNWARD TREND WILL BE NEEDED. TEMPERATURES LOOK WARMER ON
WEDNESDAY WITH ANOTHER CHANCE OF PRECIPITATION JUST AFTER THE END OF
THIS PERIOD.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1125 AM MDT THU OCT 31 2013

VFR CONDITIONS FORECAST FOR THE 18Z TAFS. ONLY ISSUE WILL BE THE
WINDS TODAY AND FRIDAY. WIND GUSTS WILL PEAK BY EARLY AFTERNOON
THEN QUICKLY DECLINE BY EARLY EVENING. A SIMILAR SCENARIO WILL
OCCUR FRIDAY BUT THE WINDS WILL BE A FEW KNOTS STRONGER THAN TODAY.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...99
SHORT TERM...FS
LONG TERM...BULLER
AVIATION...JTL
Hazardous weather outlook, Oct 31, 9:00 AM CDT, 4 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
800 AM MDT THU OCT 31 2013

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-011215-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
800 AM MDT THU OCT 31 2013 /900 AM CDT THU OCT 31 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

NORTHWEST WINDS WILL STRENGTHEN THIS MORNING...WITH GUSTS UP TO 35
MPH BY LATE MORNING AND NEAR 40 MPH BY EARLY THIS AFTERNOON. THE
STRONGEST WINDS WILL BE NORTH OF HIGHWAY 24.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FRIDAY NORTHWEST WINDS WILL STRENGTHEN IN THE MORNING...WITH GUSTS
TO NEAR 45 MPH BY EARLY AFTERNOON. THE STRONGEST WINDS WILL BE
ALONG AND NORTH OF HIGHWAY 24.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

JTL

Nearby

Wind Advisories in Kansas, 2013Wind Advisories in Nebraska, 2013Wind Advisories in Colorado, 2013Every wind advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.